Intrahepatic cholestasis and phospholipidosis associated with the use of trimethoprim-sulfamethoxazole

Authors

  • Santiago J. Muñoz M.D.,

    Corresponding author
    1. Department of Medicine, Jefferson Medical College, Philadelphia, Pennsylvania 19107
    • Division of Gastroenterology and Hepatology, Jefferson Medical College, 1025 Walnut Street, Philadelphia, PA 19107
    Search for more papers by this author
  • Antonino Martinez-Hernandez,

    1. Department of Pathology, Jefferson Medical College, Philadelphia, Pennsylvania 19107
    Search for more papers by this author
  • Willis C. Maddrey

    1. Department of Medicine, Jefferson Medical College, Philadelphia, Pennsylvania 19107
    Search for more papers by this author

Abstract

Although liver injury after administration of the trimethoprim-sulfamethoxazole combination is rare, hepatocellular necrosis and cholestasis have developed in a few cases. We describe a patient who developed a severe, prolonged cholestatic reaction after trimethoprim-sulfamethoxazole administration. The findings from serial liver biopsy samples showed characteristic abnormalities of phospholipidosis that have not been previously described for trimethoprimsulfamethoxazole–related hepatic injury. The most prominent finding on electron microscopic evaluation of the liver was the presence of prominent hepatocyte lysosomal inclusions characterized by concentric arrangements of membranous and lamellated structures. The patient improved after several courses of exchange plasmapheresis, which may have assisted in the removal of toxic drug-lipid complexes. The pathogenesis of this acquired secondary phospholipidosis is unknown. Possible mechanisms include generation of highly lipid-soluble metabolites and inhibition of the lysosomal enzyme phospholipase A1. (HEPATOLOGY 1990; 12:342–347).

Ancillary